Antibiotic-induced Acute Generalized Exanthematous Pustulosis: A Case Study of an 18-year-old Pregnant Female Presenting with Fever, Tachycardia, and Pustular Skin Eruption

October 6, 2023
Antibioticinduced Acute Generalized Exanthematous Pustulosis A Case Study of an 18yearold Pregnant Female Presenting with Fev

AGEP is primarily self-limiting if diagnosed early and medication withdrawn, and antibiotics are the most common drugs associated with AGEP.

On the day of giving birth via vaginal delivery complicated by intrauterine fetal demise, an 18-year-old female, G1P000, developed preeclampsia with severe features. The patient subsequently developed chorioamnionitis and was started on ampicillin-gentamicin. After administration of the antibiotics, the patient developed a vesiculopapular weeping skin eruption. The antibiotics were briefly discontinued, and the patient developed fever and tachycardia. Antibiotics were switched to vancomycin and meropenem. Patient reported the rash was mildly itchy at the time. Pertinent laboratory findings include a negative antinuclear antibodies (ANA), negative blood culture, negative urine culture, and elevated white blood cell count (44.75K/uL) with leukocyte predominance. Biopsy revealed skin with spongiform subcorneal/intraepidermal pustules filled with neutrophils and occasional eosinophils. Patient was started on IV solumedrol and topical triamcinolone, with slow improvement of symptoms and rash over her hospital course. The diagnosis was antibiotic-induced acute generalized exanthematous pustulosis (AGEP).

AGEP is a severe cutaneous adverse reaction that is primarily due to a medication. The cutaneous reaction can rapidly develop and consist of non-follicular, sterile pustules on an erythematous base.1,2,3 Histopathologic features can be characterized as spongiform subcorneal and intraepidermal pustules, marked papillary edema, and polymorphous perivascular infiltrate with neutrophils and exocytosis of some eosinophils.1,2,3 Although the disease rapidly develops, it is rare with an estimated incidence of 1-5 patients per million per year.1,4 AGEP is primarily self-limiting if diagnosed early and medication withdrawn. Antibiotics are the most common drugs associated with AGEP.

The cutaneous adverse reaction is primarily associated with ampicillin/amoxicillin, quinolones, hydroxychloroquine, sulfonamides, terbinafine, diltiazem, ketoconazole, and fluconazole.1,4 The median onset of the reaction is approximately 24 hours after exposure to the drug. It is important to note that AGEP is not exclusively due to an adverse drug reaction. Other rare etiologies include parvovirus B19, Chlamydia pneumoniae, and cytomegalovirus.5

AGEP is type IV hypersensitivity reaction T-cell mediated by the migration of drug-specific CD4 and CD8 cells to the skin. First, there is an influx of CD8 cells that causes apoptosis of keratinocytes and development of subcorneal vesicles.1,5 Next, CD4 cells infiltrate and keratinocytes release CXCL-8 causing influx of neutrophils and GM-CSF, which prevents apoptosis of neutrophils.1,5 As a result of this pathogenesis, subcorneal vesicles can be converted into pustules.

  

Certain genetic mutations may predispose persons to developing AGEP. It is suggested that IL36RN may be responsible. The IL36RN gene encodes the IL-36 receptor antagonist which blocks inflammatory cytokines such as IL-36, IL-36b, IL36g.6 The mutation results in decreased IL-36 antagonism, resulting in an uncontrolled IL-36 pathway.6 The disrupted pathway increases the production of IL-6, IL-8, IL-1a, and IL-1b which might predispose to pustular eruptions.

  

First-line treatment is discontinuation of the causative drug. Typically, individuals see improvement within several days. If the reaction is in the pustular phase, moist dressings and antiseptic solutions should be used to help prevent further infection.6 For prolonged cases and pruritus, topical corticosteroids may be used.

About the authors

Rachel Parks, resident, Department of Internal Medicine, Section of Dermatology, Louisiana State University Health Shreveport, Shreveport, LA.

Ashley Barras,  resident, Department of Internal Medicine, Section of Dermatology, Louisiana State University Health Shreveport, Shreveport, LA.

Hanaiah Morris, medical student, Department of Internal Medicine, Section of Dermatology, Louisiana State University Health Shreveport, Shreveport, LA.

Bohdan Zoshchuk, MD, Department of Internal Medicine, Section of Pathology, Louisiana State University Health Shreveport, Shreveport, LA.

Christopher Haas, MD, Department of Internal Medicine, Section of Dermatology, Louisiana State University Health Shreveport, Shreveport, LA.

REFERENCES

1.         De A, Das S, Sarda A, Pal D, Biswas P. Acute Generalized Exanthematous Pustulosis: An Update. Indian Journal of Dermatology. 2018; 63(1):22-29

2.         Speeckaert M, Speeckaert R, Lambert J, Brochez L. Acute Generalized Pusulosis: an Overview of the Clinical, Immunological and diagnostic concepts. European Journal of Dermatology. 2010; 20(4):425-433

3.         Sidoroff A, Dunant A, Viboud C, et al. Risk factors for acute generalized exanthematous pustulosis (AGEP)-results of a multinational case-control study (EuroSCAR). British Journal Dermatology. 2007;157(5):989

4.         Creadore A, Desai S, Alloo A, et al. Clinical Characteristics, Disease Course, and Outcomes of Patients with Acute Generalized Exanthematous Pustulosis in the US. JAMA Dermatology. 2022; 158(2):176-183

5.         Britschgi M, Steiner U, Schmid S, et al. T- cell involvement in drug-unduced acute generalized exanthematous pustulosis. The Journal of Clinical Investigation. 2001; 107(11):1433

6.         Szatkowksi J, Schwartz R. Acute generalized exanthematous pustulosis (AGEP): A review and update. Journal of the American Academy of Dermatology. 2015; 73(5):843-848

PHOTO CAPTION: 

Figure. Patient’s back showing pustular eruption. 

Facebook Comments

Register

We’re glad to see you’re enjoying PracticalDermatology…
but how about a more personalized experience?

Register for free